Alert archive / Kansas / Red Flag Warnings in 2008
Red Flag Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 20, 2008, 3:46 AM CDT for 5 counties in Kansas. It took effect at Mar 20, 2008, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2008, 3:46 AM CDT (08:46 UTC)
- In effect from
- Mar 20, 2008, 1:00 PM CDT
- Expired
- Mar 20, 2008, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Kingman County, KS, Reno County, KS, Rice County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 8.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2043 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KICT 200846 RFWICT FIRE WEATHER WATCH NATIONAL WEATHER SERVICE WICHITA KS 346 AM CDT THU MAR 20 2008 ...EXTREME FIRE DANGER LEVELS EXPECTED THIS AFTERNOON... .GUSTY SOUTH WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE EXTREME WILDFIRE DANGER THIS AFTERNOON ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. KSZ032-201000- /O.CAN.KICT.FW.A.0001.080320T1800Z-080321T0000Z/ RUSSELL- 346 AM CDT THU MAR 20 2008 ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE FIRE WEATHER WATCH. ALTHOUGH FIRE DANGER LEVELS WILL CLIMB INTO THE VERY HIGH CATEGORY THIS AFTERNOON...THEY ARE NOT EXPECTED TO BECOME EXTREME. $$ KSZ047-201700- /O.UPG.KICT.FW.A.0001.080320T1800Z-080321T0000Z/ /O.NEW.KICT.FW.W.0003.080320T1800Z-080321T0000Z/ BARTON- 346 AM CDT THU MAR 20 2008 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THE COMBINATION OF GUSTY SOUTH WINDS...LOW RELATIVE HUMIDITIES... AND WARM TEMPERATURES WILL RESULT IN EXTREME FIRE DANGER LEVELS ACROSS PORTIONS OF CENTRAL KANSAS THIS AFTERNOON. OUTDOOR BURNING SHOULD BE AVOIDED TODAY DUE TO THE EXTREME FIRE DANGER RISK. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ KSZ050-067-082-201700- /O.NEW.KICT.FW.W.0003.080320T1800Z-080321T0000Z/ RICE-RENO-KINGMAN- 346 AM CDT THU MAR 20 2008 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. THE COMBINATION OF GUSTY SOUTH WINDS...LOW RELATIVE HUMIDITIES... AND WARM TEMPERATURES WILL RESULT IN EXTREME FIRE DANGER LEVELS ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON. OUTDOOR BURNING SHOULD BE AVOIDED TODAY DUE TO THE EXTREME FIRE DANGER RISK. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ KED
2 follow-up statements
000 WWUS83 KICT 201851 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 151 PM CDT THU MAR 20 2008 ...EXTREME FIRE DANGER LEVELS EXPECTED THIS AFTERNOON... .GUSTY SOUTH WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE EXTREME WILDFIRE DANGER THIS AFTERNOON ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. KSZ032-210000- /O.EXA.KICT.FW.W.0003.000000T0000Z-080321T0000Z/ RUSSELL- 151 PM CDT THU MAR 20 2008 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. THE COMBINATION OF GUSTY SOUTH WINDS...LOW RELATIVE HUMIDITIES... AND WARM TEMPERATURES WILL RESULT IN EXTREME FIRE DANGER LEVELS THIS AFTERNOON. OUTDOOR BURNING SHOULD BE AVOIDED TODAY DUE TO THE EXTREME FIRE DANGER RISK. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ KSZ047-050-067-082-210000- /O.CON.KICT.FW.W.0003.000000T0000Z-080321T0000Z/ BARTON-RICE-RENO-KINGMAN- 151 PM CDT THU MAR 20 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. THE COMBINATION OF GUSTY SOUTH WINDS...LOW RELATIVE HUMIDITIES... AND WARM TEMPERATURES WILL RESULT IN EXTREME FIRE DANGER LEVELS ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON. OUTDOOR BURNING SHOULD BE AVOIDED TODAY DUE TO THE EXTREME FIRE DANGER RISK. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ KED/HOWERTON
000 WWUS83 KICT 202357 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 657 PM CDT THU MAR 20 2008 ...THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT... KSZ032-047-050-067-082-210100- /O.EXP.KICT.FW.W.0003.000000T0000Z-080321T0000Z/ RUSSELL-BARTON-RICE-RENO-KINGMAN- 657 PM CDT THU MAR 20 2008 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING. SOUTHERLY WINDS WILL GRADUALLY DIMINISH TO BETWEEN 15 AND 25 MPH THIS EVENING ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS. THEREFORE... THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT. $$ ES
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 20, 3:20 AM CDT, 26 minutes earlier.
Area forecast discussion, Mar 20, 3:20 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 320 AM CDT THU MAR 20 2008 .DISCUSSION... FORECAST CONCERN...WINDY DRY WARMTH AND AFFECT ON FIRE WEATHER TODAY. DEEPENING LEE-SIDE TROF ACROSS THE HIGH PLAINS WILL INDUCE A STRENGTHENING GRADIENT FLOW ACROSS THE AREA TODAY...WITH THE DEVELOPMENTAL WARM FRONT MOVING NORTHWARD ACROSS THE FORECAST AREA. DEEPER MIXING AND A SLIGHT SOUTHWEST COMPONENT TO THE LOW LEVEL WIND WILL LIKELY RESULT IN WARMER/DRIER SURFACE AIRMASS ACROSS THE SOUTHWEST PORTIONS OF THE FORECAST AREA THIS AFTERNOON. THIS WILL CREATE A RED FLAG CONDITION FOR FIRE WEATHER CONCERNS...AND AFTER COLLABORATION WITH WFO DDC/GID/OUN...HAVE DECIDED TO GO WITH FOUR COUNTIES...BARTON/RICE/RENO AND KINGMAN...WHERE CONFIDENCE IS RELATIVE HIGHER THIS AFTERNOON. OTHERWISE...SPRINGS ARRIVAL WILL FEEL AS SUCH...WITH THE GOING FORECAST MAX TEMPS ON TRACK. WINDS MAY FLIRT WITH ADVISORY CRITERIA...HOWEVER INTER-OFFICE CONSENSUS WAS NOT HIGH ENOUGH TO GO WITH HEADLINE NOW. SHORTWAVE UPPER TROF WILL TRAVERSE ACROSS THE AREA LATE TONIGHT AND FRIDAY. HOWEVER MODEST LIFT AND SCANT MOISTURE WILL PRECLUDE ANY MENTION OF PRECIP. A SLIGHTLY MORE ENERGETIC WAVE WILL APPROACH FROM THE NORTHWEST ON SATURDAY. ALTHOUGH LOW LEVEL MOISTURE IS STILL RATHER SCANT...A BIT MORE LIFT AND SATURATION IN THE MID LEVELS MAY SUPPORT SOME LIGHT RAIN ACROSS THE AREA. SO WILL KEEP SLIGHT TO MODEST CHANCE POPS IN THE FORECAST. SOME OF THIS COULD BECOME A MIX OR CHANGE TO LIGHT SNOW OR FLURRIES ON SATURDAY NIGHT...THOUGH STILL RELATIVELY MINOR PRECIP EVENT. FORECAST CONSENSUS SUPPORTED LOWERING MAXS FOR SUNDAY...WHICH IS BASED ON GFS/ECMWF SHOWING STRONGER COOLING BEHIND SECONDARY FRONT TO END THE WEEKEND. NO CHANGES TO FORECAST BEYOND SUNDAY. DARMOFAL && .AVIATION... 06Z TAF ISSUANCE KRSL/KSLN/KHUT/KICT/KCNU TWO CHANGES HAVE BEEN MADE SINCE 00Z ISSUANCE: 1) TO INTRODUCE LOW-LEVEL WIND SHEAR OVER KICT & KHUT WHERE LOCAL PROFILERS ARE DETECTING 21050KTS AT 925-MB. 2) TO ASSIGN PREVAILING E/NE WIND (08007KT) AT KRSL THRU 14Z WITH A SHIFT TO SE (14013KT) THEN TO S (19017G25KT) 18Z. ES && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 45 63 38 / 0 0 0 10 HUTCHINSON 72 43 62 36 / 0 0 0 10 NEWTON 70 44 61 36 / 0 0 0 10 ELDORADO 70 45 63 36 / 0 0 10 10 WINFIELD-KWLD 71 47 65 38 / 0 0 0 10 RUSSELL 74 40 61 34 / 0 10 0 10 GREAT BEND 75 41 61 35 / 0 0 0 10 SALINA 73 43 62 35 / 0 10 0 10 MCPHERSON 73 43 61 35 / 0 0 0 10 COFFEYVILLE 70 48 66 39 / 0 0 0 10 CHANUTE 69 47 64 38 / 0 0 10 10 IOLA 69 47 63 37 / 0 0 10 10 PARSONS-KPPF 69 48 64 39 / 0 0 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR KSZ047-050-067-082. &&
Hazardous weather outlook, Mar 19, 3:44 PM CDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 344 PM CDT WED MAR 19 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 344 PM CDT WED MAR 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE RANGELAND FIRE DANGER INDEX IS EXPECTED TO CLIMB INTO THE VERY HIGH CATEGORY ON THURSDAY AFTERNOON FOR THE ENTIRE AREA. A FEW LOCATIONS IN CENTRAL KANSAS COULD EVEN REACH EXTREME FIRE DANGER LEVELS...PLEASE REFER TO LATEST FIRE WEATHER WATCH FOR ADDITIONAL DETAILS. OUTDOOR BURNING IS NOT RECOMMENDED ON THURSDAY ACROSS THE ENTIRE REGION. VERY HIGH WILDFIRE DANGER LEVELS WILL BE POSSIBLE AGAIN ON FRIDAY AFTERNOON ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...WITH HIGH WILDFIRE DANGER LEVELS EXPECTED FOR SOUTHEAST KANSAS. THERE IS A SLIGHT CHANCE OF SNOW MIXED WITH RAIN ACROSS CENTRAL KANSAS ON SATURDAY NIGHT...NO SNOW ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/CJ
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 3:01 PM CDT | Wind Advisory | ICT | Butler, Cowley, Harper, Harvey, Kingman, Reno and 2 more | 5 hr |
Nearby
Red Flag Warnings in Kansas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.